Statins and muscle pain are closely linked. Muscle pain is one of the most commonly reported side effects in patients taking statins to treat high cholesterol. While the muscle pain may be mild, it may rarely progress to a severe and life-threatening condition called rhabdomyolysis, which requires immediate and urgent medical intervention. Should a patient start statins and muscle pain or joint pain is experienced, medical advice should be sought.
One of the most commonly used groups of drugs to treat hypercholesterolemia, or high cholesterol, is the statins. The group includes drugs such as atorvastatin, pravastatin and simvastatin. They work mainly by blocking HMG-CoA reductase, an enzyme in the liver which is involved in the production of cholesterol. All the different statins and muscle pain have been linked. It is referred to as a “class effect.”
Should the muscle pain be too severe or rhabdomyolysis occurs, a different class of anti-cholesterol drug may be necessary. Other classes of drugs used to treat hypercholesterolemia include fibrates and nicotinic acid and its derivatives. The most suitable class will be chosen by the prescribing doctor according to the specific cholesterol profile of the patient.
While genetics may play a role in the link between statins and muscle pain, other factors such as higher doses, older age, other medications and clinical conditions may also make some people more susceptible to the side effect. It is thought that up to 10% of patients using a statin may experience muscle pain to some degree during treatment. If the pain is intolerable, or becomes severe, the doctor may decrease the dose, interrupt treatment or recommend coenzyme Q10 (CoQ10) supplementation, which is thought to help.
Rhabdomyolysis occurs when muscle tissue actually breaks down. It presents with muscle pain and weakness, dark urine and sometimes fever. It is vital to seek urgent medical attention should any of these symptoms develop, as it can result in kidney failure and requires immediate admission and treatment, with removal of any causative factors, such as statins or other drugs. The treating doctor will do a number of diagnostic tests.
Although statins and muscle pain have been linked, not everybody who uses a statin will experience this side effect. In patients who do experience muscle pain it may be mild enough to be tolerated. Other medications may interact with statins, increasing the likelihood of side effects. Before starting statin treatment, any other medications, including over-the-counter, homeopathic or complementary drugs should be discussed with the prescribing doctor.